MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 916ESA
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/27/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is ongoing.This is one of two manufacturer reports being submitted for this case.Please reference related manufacturer report numbers: 2015691-2021-03358.
 
Event or Problem Description
As reported, during a tf tavr procedure with a 29mm sapien 3 valve, in the aortic position via the transfemoral approach, the delivery system balloon ruptured.Devices were removed and the procedure was completed with a new system.No patient injury was reported.Additional information provided by the field clinical specialist, the commander balloon was torn prior to inflation.The delivery system was prepped with nominal volume.There were no difficulties removing the delivery system.Per the preliminary engineering evaluation: the esheath distal tip appears split.
 
Additional Manufacturer Narrative
The 29mm commander delivery system was returned to edwards for evaluation.Visual inspection revealed the following: the sheath was fully expanded, and the tip was opened as designed, liner was bunched and slightly stretched at the distal end tip, sheath distal tip split confirmed and scratches were observed along shaft.Due to the nature of the complaint event, no relevant functional testing was able to be performed.Due to the nature of the complaint event, no relevant dimensional testing was able to be performed.During manufacturing all inspections are conducted on 100% of the units.The entire device is visually inspected and dimensionally testing during the manufacturing process.A device history record (dhr) review was performed and did not reveal any manufacturing related issues that would have contributed to the reported event.A lot history review was performed and no other complaints for the reported event were noted.The esheath ifu, device preparation manual and procedural training manual were reviewed for guidance and instructions on esheath preparation and usage.The procedural training manual provides guidance on balloon bursts.If a balloon burst is suspected, do not attempt to pull back the delivery system into the sheath until you are prepared to conduct the following steps: attempt to visualize location of tear either in transesophageal echocardiography (tee) or via angio through the pigtail or catheter/delivery system.When removing, ensure the catheter/delivery system and wire are coaxial with the sheath tip.Watch under fluoro with every movement and be patient and pull gently especially near tear and balloon shoulder transitions and do not force if resistance is met near or at the sheath tip as force could result in additional tearing of the balloon material and the balloon material or tip coming off.If successful in pulling the entire balloon and delivery system tip into the tip of the sheath, withdraw the delivery system and sheath as a single unit completely from the arteriotomy while maintaining guidewire position.Do not attempt to pull the delivery system through the remaining length of the sheath.If unable to pull the entire balloon into the sheath, do not attempt to remove the exposed balloon through the entire peripheral vasculature as there is risk of major complications.Conversion to surgery is recommended to remove the system and a surgeon should be in a position to be able to evaluate the situation.Based on a medical assessment of the size, tortuosity, and extent of calcification of the peripheral vessels, evaluate the risks and tradeoffs of carefully withdrawing the system into a more peripheral anatomy in order to allow a more localized surgical procedure.Consider use of an occlusion balloon to mitigate bleeding risks, especially if there is resistance encountered during withdrawal.If resistance is unacceptably high, convert to surgery rather than using excessive force to pull the sheath/delivery system to a different position and ensure the valve is well opposed.If it is not, you must post dilate immediately with another balloon or delivery system and sheath.Take care when crossing the deployed valve to prevent potential embolization.No labeling, training, or ifu deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaints for "sheath distal tip split" was confirmed based on the evaluation the returned device.However, no manufacturing non-conformances were identified during the evaluation.Reviews of the dhr, lot history, and complaint history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint.Review of manufacturing mitigations supported that the sheath has proper inspections in place to detect issues related to the reported event.A review of the ifu and training manuals revealed no deficiencies.Furthermore, no abnormalities were observed during device unpacking or preparation.As reported, "in the aortic position via the transfemoral approach, the delivery system balloon ruptured.Devices were removed and the procedure was completed with a new system" and "additional information provided by the field clinical specialist (fcs), the commander balloon was torn prior to inflation".Upon returned device inspection, a distal tip split was observed on the sheath.Calcification in the patient's access vessels, as evidenced by the scratches along the shaft can interact with the sheath, contributing to the sheath distal tip split.As the balloon was torn prior to deployment, the balloon profile was altered.This altered balloon profile may have caused the balloon to catch on the distal tip of the sheath.This can increase the necessary retrieval force required to pull the delivery system through the sheath and it is possible excessive manipulation was used to withdraw the delivery system, subsequentially leading to the splitting of the sheath distal tip.In this case, available information suggests that procedural factors (excessive manipulation) may have contributed to the event.However, a conclusive root cause was unable to be determined at this time.No labeling, training, or ifu deficiencies were identified.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.Therefore, no corrective and preventative action nor product risk assessment (pra) is required at this time.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key12368037
Report Number2015691-2021-04855
Device Sequence Number4633209
Product Code NPT
UDI-Device Identifier00690103193992
UDI-Public(01)00690103193992(17)230222(10)63652011
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 11/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/22/2023
Device Model Number916ESA
Device Catalogue Number916ESA
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/03/2021
Supplement Date Received by Manufacturer10/25/2021
Initial Report FDA Received Date08/25/2021
Supplement Report FDA Received Date11/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1